Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 102, NWS Buffalo, NY

September 7, 2021

NWS Buffalo, NY issued this special marine warning at Sep 7, 2021, 8:12 AM EDT. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2021, 8:12 AM EDT (12:12 UTC)
Expired
Sep 7, 2021, 9:45 AM EDT
In force
93 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Ft Drum radar (KTYX), 67 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WHUS51 KBUF 071212
SMWBUF
LOZ044-045-063-064-071345-
/O.NEW.KBUF.MA.W.0102.210907T1212Z-210907T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
812 AM EDT Tue Sep 7 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Ontario from Fair Haven to Mexico Bay...

* Until 945 AM EDT.

* At 811 AM EDT, a shower producing waterspouts was located near
  Oswego, moving east at 25 knots.

  HAZARD...Waterspouts.

  SOURCE...Marine weather spotter.

  IMPACT...Waterspouts can create locally hazardous seas.

* Locations impacted include...
  Oswego and Mexico Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Waterspouts can easily overturn boats and create locally hazardous
seas. Seek safe harbor immediately.

&&

LAT...LON 4356 7616 4351 7620 4348 7629 4349 7640
      4344 7646 4341 7654 4343 7703 4358 7703
      4362 7615
TIME...MOT...LOC 1211Z 269DEG 27KT 4351 7649 

WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...<34KTS

$$

Hitchcock
1 follow-up statement
963 
FZUS71 KBUF 071346
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
946 AM EDT Tue Sep 7 2021

LOZ044-045-063-064-071355-
/O.EXP.KBUF.MA.W.0102.000000T0000Z-210907T1345Z/
946 AM EDT Tue Sep 7 2021

...THE SPECIAL MARINE WARNING EXPIRED AT 945 AM EDT...

The affected areas were... 
  Lake Ontario from Fair Haven to Mexico Bay...

The band of lake effect showers has weakened and no longer poses a 
significant risk of waterspouts.

LAT...LON 4356 7616 4351 7620 4348 7629 4349 7640
      4344 7646 4341 7654 4343 7703 4358 7703
      4362 7615
TIME...MOT...LOC 1345Z 269DEG 27KT 4352 7556 

$$

Hitchcock

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Sep 7, 7:57 AM EDT, 15 minutes earlier.

Area forecast discussion, Sep 7, 7:57 AM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
757 AM EDT Tue Sep 7 2021

.SYNOPSIS...
A few lake effect rain showers will continue this morning over
Oswego County. Otherwise dry and warmer weather is expected today.
Showers and thunderstorms will arrive tonight and Wednesday as a
pair of fronts move across the region. Cooler weather along with a
chance for lake effect rain showers will follow for Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A band of scattered lake effect rain showers will continue for a few
more hours this morning over Oswego County. These should end later
this morning as lake induced instability wanes. River valley fog
across the Southern Tier will dissipate by 10AM.

Otherwise quiet weather the rest of the day as a shortwave
ridge passes over the area and surface high pressure moves into
the central Appalachians. Developing southwest flow will push
temperatures warmer than the past few days with the lake plains
reaching near 80F. Coolest temperatures in the upper 60s will
occur on the higher terrain east of Lake Ontario.

Deep southwest flow developing ahead of an approaching potent cold
front will bring increasing clouds late in the day and this
evening. Lastest CAMs suggesting a weakening area of convection
will arrive into western New York late this evening. Depending
on the exact arrival time and how much diurnal instability is
leftover across the area, there could be a few gusty
thunderstorms that manage to reach the area, but it does look
like the unfavorable diurnal timing will greatly limit the
severe weather potential.

A slightly slower frontal timing suggests the main band of
showers and thunderstorms into western New York will not be
until well after midnight, likely closer 12z. Though a few
gusty thunderstorms can not be ruled out, severe potential looks
quite low but not zero.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
Closed mid-level low over eastern Ontario early Wednesday morning
will slowly drift north arriving over James Bay by Wednesday
evening. Meanwhile, the surface cold front tied to this system will
steam east across the eastern Great Lakes over the course of the
day. Strong convergence along the front coupled with increasing
large scale ascent ahead of the trough will likely produce a band of
showers and possibly a few gusty thunderstorms as the front works
from west to east across the forecast area. However, due to the
advertised unfavorable diurnal timing of the front, the severe
weather threat will be somewhat muted until later in the day. This
is when enough instability will be able to build just ahead of the
front. Right now, it appears that this will likely occur well after
the front has already or is in the precess of exiting to our east.
SPC for now has a tiny portion of our area in a Marginal Risk east
of Lake Ontario (Lewis County).

Otherwise, in the wake of the front a pronounced dry slot will work
in across Western NY by early Wednesday afternoon. This will bring
about a brief period of dry weather and some sunshine. It will
remain quite breezy behind the front with gusts up to 25-30 knots,
especially northeast of Lakes Erie and Ontario through most of the
day.

Wednesday night, colder air will continue to advect into the region
(H850T falling to +7C/+9C) and with synoptic moisture wrapping back
in under westerly flow there will be the potential for lake effect
rain showers off both lakes overnight. Infact, there even could be
some rumbles of thunder as BUFKIT sounding profiles show lake
induced CAPE values of +2K J/KG and equilibrium levels surpassing
30k feet.

Thursday, a passing shortwave still appears like it will disrupt the
lake response during the day which will result in general scattered
showers across the region. Thursday night boundary layer flow
becomes northwest, directing lake effect rain showers southeast of
Lake Erie and Lake Ontario overnight.

Friday, any remaining shower activity will likely come to an end as
synoptic moisture begins to pulls away with the trough and the
airmass modifies. Friday night, sfc high pressure takes over with
dry weather anticipated overnight into Saturday.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Sfc ridging should largely provide us with dry and warmer weather
for Saturday. It appears that it likely will also stay dry Saturday
night before the next mid-level trough and its attendant surface
front bring renewed lower-end chances for showers late on Sunday
into Sunday night. However, this will all depend upon exactly how
quickly these features pass through our region, some showers could
even linger into Monday to at least some extent.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Some lake enhanced clouds and a few scattered showers will persist
southeast of Lake Ontario early this morning, but should see minimal
impact. Southern Tier valley fog will persist through about 13z with
IFR conditions at KJHW.

Otherwise VFR flight conditions expected through the day today. Mid
and high level clouds will increase late this afternoon and this
evening from west to east.

A band of what should be weakening convection is likely to reach
far western New York between 00z and 04z tonight. It is
possible that some gusty thunderstorms could impact KIAG and
KBUF during this time. Additional convection along a cold front
will start to move into the area from the west closer to 12z
Wednesday morning.

Outlook...

Wednesday...Areas of MVFR in showers and thunderstorms.
Thursday and Friday...Mainly VFR with a chance of showers.
Saturday...VFR.

&&

.MARINE...
Winds will continue to drop off today as high pressure crosses the
central Appalachians.

The next pair of fronts arrive tonight and Wednesday with a
renewed chance for showers and thunderstorms as well as the
potential for waterspouts and strengthening winds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/JLA/TMA/Zaff
NEAR TERM...Hitchcock/TMA
SHORT TERM...AR
LONG TERM...AR/JJR
AVIATION...Hitchcock/TMA
MARINE...JLA/TMA/Zaff
Hazardous weather outlook, Sep 7, 6:05 AM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
605 AM EDT Tue Sep 7 2021

NYZ001>008-011>014-020-021-081015-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
605 AM EDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
605 AM EDT Tue Sep 7 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Waterspouts possible on both lakes Wednesday through Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-081015-
Northern Erie-Chautauqua-Southern Erie-
605 AM EDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerous swimming conditions may develop Wednesday and Wednesday
night along the beaches of Lake Erie.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 4:20 PM EDTSmall Craft AdvisoryBUF30 hr
Sep 7, 7:22 PM EDTSpecial Marine WarningBUF83 min
Sep 7, 7:26 PM EDTSpecial Weather StatementBUFNiagara, Orleans64 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.